EMAIL THIS PAGE TO A FRIEND

Brain injury

Neuroleptic malignant syndrome induced by haloperidol following traumatic brain injury.


PMID 10628507

Abstract

The use of neuroleptics in the acute management of traumatic brain injury (TBI) is controversial and may be detrimental to recovery. The following case report describes a patient developing neuroleptic malignant syndrome (NMS) secondary to the use of haloperidol given to control the patient's agitation. The patient began to exhibit symptoms consistent with NMS (high fever, dystonia, diaphoresis, tachycardia, and decerebrate posturing) shortly after administration of the haloperidol. Upon transfer to a rehabilitation hospital, the symptoms persisted. When NMS is suspected, the first intervention is to remove the offending agent; thus, the administration of haloperidol was suspended, and the patient was placed on Amantadine and propranolol. Amantadine was used to increase the availability of dopamine to the mid-brain region, and the propranolol was used to control the fever, which was believed to be central in origin. The patient was able to complete his rehabilitation with no further incidence of fever or agitation. The patient met or exceeded all short-term physical therapy goals and was able to complete most of the neuropsychological tasks presented. The patient returned home 38 days after admission to the rehabilitation hospital and was able to perform most activities of daily living. At the 6-months follow-up visit, the patient was considering entrance into an adult vocational school.